Onycholysis as a complication of systemic chemotherapy: Report of five cases associated with prolonged weekly paclitaxel therapy and review of the literature

Sabir Hussain, Dina N. Anderson, Mary Ellen Salvatti, Barbara Adamson, Margaret McManus, Albert S. Braverman

Research output: Contribution to journalArticlepeer-review

82 Scopus citations

Abstract

BACKGROUND. Onycholysis has been reported in association with the use of several noncytotoxic drugs and with chemotherapy in 135 patients. Onycholysis may be precipitated by exposure to ultraviolet radiation. METHODS. The authors studied 91 patients who received paclitaxel and 187 patients who received doxorubicin. RESULTS. Onycholysis occurred in 5 of 21 patients who received > 6 courses of weekly paclitaxel, developing in the summer months in all 5 patients. It did not occur in patients who received fewer weekly paclitaxel courses or those who were treated every 3 weeks. Onycholysis did not occur in 187 patients who received doxorubicin. Review of the literature revealed that onycholysis is nearly exclusively associated with anthracycline and taxane therapy. CONCLUSIONS. Prolonged weekly paclitaxel, other taxanes, and anthracyclines cause onycholysis in some patients, which may be precipitated by exposure to sunlight. Patients receiving these drugs should protect their nails from sunlight. (C) 2000 American Cancer Society.

Original languageEnglish
Pages (from-to)2367-2371
Number of pages5
JournalCancer
Volume88
Issue number10
DOIs
StatePublished - 15 May 2000
Externally publishedYes

Keywords

  • Anthracyclines
  • Chemotherapy
  • Onycholysis
  • Taxanes
  • Ultraviolet light

Fingerprint

Dive into the research topics of 'Onycholysis as a complication of systemic chemotherapy: Report of five cases associated with prolonged weekly paclitaxel therapy and review of the literature'. Together they form a unique fingerprint.

Cite this